Alert archive / Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 110, NWS Blacksburg, VA

June 25, 2006Alleghany County, City of Covington, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 25, 2006, 3:50 PM EDT for Alleghany County, City of Covington, Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 25, 2006, 3:50 PM EDT (19:50 UTC)
Expired
Jun 25, 2006, 4:27 PM EDT
In force
37 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties Alleghany County, VA, City of Covington, VA

The radar

The Roanoke radar (KFCX), 89 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.8 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2006-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 600 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2006-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
600 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:14 PM EDT, 36 minutes earlier.

Area forecast discussion, Jun 25, 3:14 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
314 PM EDT SUN JUN 25 2006

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...

MAIN CONCERN IS OBVIOUSLY CONTINUED HEAVY RAIN POTENTIAL THRU LATE
TUESDAY. LATE MORNING ANALYSIS REVEALED STATIONARY FRONTAL BOUNDARY
LAYING THRU CENTRAL WEST VIRGINIA...WITH PLENTY OF JUICE SOUTH OF
THE FRONT AS EVIDENCED BY DEW POINTS IN THE UPPER 60S TO MIDDLE 70S
AND MORNING SOUNDING PWATS OF 1.7+ INCHES. TO THE WEST...INITIAL
SHORTWAVE HUNG ACRS SOUTHERN IN/IL WITH MUCH STRONGER IMPULSE DIVING
SOUTH INTO NRN IA. THIS IN ASSOCIATION WITH ONSHORE PUSH OF COPIOUS
TROPICAL MOISTURE FROM WEAK SYSTEM OFF THE EAST COAST OF
FLORIDA...HAS HELPED SUFFICIENTY BACK THE FLOW TO SHOVE THE H85
FRONT JUST ENOUGH WEST TO FOCUS THE HEAVY RAIN THIS MORNING OVR THE
FAR WESTERN CWA INTO WEST VIRGINIA. IN ADDITION...WEAK SUBSIDENCE ON
NRN FRINGE OF APPROACHING SYSTEM FROM THE SOUTHEAST HAS ALLOWED FOR
CLEARING SKIES AND GOOD DESTABILIZATION TO TAKE PLACE. AS
SUCH...EXPECT COVERAGE OF SHRA/TSRA WILL AGAIN INCREASE QUICKLY THIS
AFTN AND EVENING AND WILL RUN WITH CATEGORICAL POPS THRU EARLY
MONDAY AS SLUG OF TROPICAL MOISTURE PUSHES INTO THE REGION. COULD
CATCH A BREAK FOR A TIME TOMORROW AFTN AS MID LEVEL DRY AIR WRAPPING
INTO TROPICAL SYSTEM GETS DRAWN UP OVR THE AREA...ALTHOUGH STILL
ANTICIPATE SOME PRECIP AROUND.

BETTER CHANCES LOOK TO RETURN LATE MONDAY INTO EARLY TUESDAY AS
REMNANTS OF SYSTEM HEAD NORTH INTO THE REGION AND FRONTAL BOUNDARY
REMAINS SUFFICIENTLY CLOSE TO FOCUS HEAVIER PRECIP. ALSO SOME
POTENTIAL FOR UPSLOPE ENHANCEMENT COME MONDAY NIGHT AS WEAK SFC LOW
APPROACHES AND HELPS BACK THE LOW LEVEL FLOW EVEN MORE
EASTERLY...ALTHOUGH EXACT TRACK OF THIS SYSTEM STILL REMAINS A BIT
UNCERTAIN. THAT SAID...AND GIVEN MANY AREAS ALREADY PRIMED BY HEAVY
RAIN OVER THE PAST FEW DAYS...WILL EXTEND THE FLASH FLOOD WATCH
UNTIL 23Z ON TUESDAY AND ALSO EXPAND IT TO COVER THE ENTIRE CWA.

TEMPS THRU THE PERIOD NOT LIKELY TO SHOW ANY BIG DIURNAL RANGES AS
AIRMASS REMAINS TROPICAL IN NATURE AND CLOUDS LIKELY HANG TOUGH. HAVE
GENERALLY GONE A FEW DEGREES ABOVE GUIDANCE FOR OVERNIGHT LOWS AND
STAYED CLOSE ON HIGHS...ALTHOUGH AS ALWAYS ANY QUICK BREAKS OF SUN
CAN RESULT IN SLIGHTLY WARMER TEMPS.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...

PATTERN LOOKS TO TAKE A SMALL BREAK ON WEDNESDAY AS WESTERN ATLANTIC
RIDGE SHIFTS ENOUGH TO ALLOW THE SFC BOUNDARY TO SLIP EAST INTO THE
PIEDMONT BEFORE HANGING UP THRU THE END OF THE PERIOD AS FLOW ALOFT
TURNS PARALLEL TO BOUNDARY. COVERAGE OF SHOWERS/STORMS DOES NOT
APPEAR AS WIDESPREAD AS WHAT IS ONGOING...HOWEVER STILL ENOUGH TO
JUSTIFY CHANCE POPS AS UPR TROUGH TO THE WEST SLOWLY INCHES EAST. IN
EFFECT...AREA WILL REMAIN PINNED IN BETWEEN APPROACHING UPR TROUGH
FROM THE WEST AND STUBBORN ATLANTIC RIDGE WITH TEMPS REBOUNDING
CLOSER TO NORMAL UNDER WEST/SOUTHWEST FLOW ALOFT. PERHAPS SOME
COOLER TEMPS AND DRIER WEATHER BY THE UPCOMING WEEKEND WITH GOOD
AGREEMENT AMONG ENSEMBLES/GFS/ECMWF/CANADIAN THAT UPR TROUGH WILL
BE NEARLY OVERHEAD OR JUST EAST OF THE AREA.

&&

.AVIATION...

VFR/MVFR CONDITIONS WITH WIDESPREAD IFR/LIFR CONDITIONS IN
CONVECTION AND FOG. A FRONTAL BOUNDARY WILL REMAIN STALLED ACROSS
THE MOUNTAINS DURING THE PERIOD. VERY MOIST AND UNSTABLE AIRMASS
WILL RESULT IN NUMEROUS SHOWERS AND THUNDERSTORMS. SOME OF THE
STORMS WILL CONTAIN HEAVY RAINS. MOUNTAINS OBSCURATIONS ARE POSSIBLE
DURING THE PERIOD.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH FOR VAZ007-009>020-022>024-032>035-043>047-
     058-059 UNTIL 7 PM TUESDAY.
NC...FLASH FLOOD WATCH FOR NCZ001>006-018>020 UNTIL 7 PM TUESDAY.
WV...FLASH FLOOD WATCH FOR WVZ042>045 UNTIL 7 PM TUESDAY.
&&

SHORT/LONG TERM...LAWRENCE
AVIATION...07
Hazardous weather outlook, Jun 25, 5:32 AM EDT, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
532 AM EDT SUN JUN 25 2006

NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>045-
260945-
ASHE-ALLEGHANY-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-
AMHERST-HENRY-MERCER-SUMMERS-MONROE-GREENBRIER-
532 AM EDT SUN JUN 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING. THE
MOST LIKELY AREAS FOR ANY FLOODING TODAY WILL BE ALONG AND JUST
EAST OF THE BLUE RIDGE. ALTHOUGH RAINFALL RATES OF 2 TO 3 INCHES
PER HOUR WITH ANY OF THE STRONGER STORMS WILL BE HEAVY ENOUGH TO
SHARPLY RAISE THE CHANCE OF FLOODING ANYWHERE IN THE REGION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MORE RAIN IS EXPECTED MONDAY AND TUESDAY. RAINFALL AMOUNTS DURING
THIS TWO DAY PERIOD MAY BE ENOUGH TO BRING SMALL STREAMS AND
CREEKS UP AND POSSIBLY CAUSE SOME FLOODING. THE THREAT OF
FLOODING WILL DEPEND ON TODAYS RAINFALL AND WILL BE ASSESSED AS
MORE INFORMATION COMES IN TODAY AND TONIGHT.

OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE CONTACTED FOR FLOODING INFORMATION OR RAINFALL
AMOUNTS.

NCZ005-006-VAZ044>047-058-059-260945-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
532 AM EDT SUN JUN 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MORE RAIN IS EXPECTED MONDAY AND TUESDAY. RAINFALL AMOUNTS DURING
THIS TWO DAY PERIOD MAY BE ENOUGH TO BRING SMALL STREAMS AND
CREEKS UP AND POSSIBLY CAUSE SOME FLOODING. THE THREAT OF FLOODING
WILL DEPEND ON TODAYS RAINFALL AND WILL BE ASSESSED AS MORE
INFORMATION COMES IN TODAY AND TONIGHT.

OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 25, 1:30 PM EDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
130 PM EDT SUN JUN 25 2006

VAZ019-020-WVZ045-251830-
BATH VA-GREENBRIER WV-ALLEGHANY VA-
130 PM EDT SUN JUN 25 2006

...INSERT HEADLINE...

AT 130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES WEST
OF MARLINTON TO 5 MILES SOUTHWEST OF NEOLA...MOVING EAST AT 15 MPH.
THE LINE OF STORMS WILL BE NEAR NEOLA AT 200 PM EDT...CARLOOVER
AND CALLISON AT 215 PM EDT...MOUNTAIN GROVE AND INGALLS FIELD AT 225
PM EDT...AND HOT SPRINGS AT 230 PM EDT...

RAINFALL AMOUNTS UP TO AN INCH AND A HALF ARE POSSIBLE WITH THESE
STORMS. THIS MAY RESULT IN PONDING OF WATER IN POOR DRAINAIGE AND
LOW LYING AREAS.

KK
Special weather statement, Jun 25, 3:26 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
326 PM EDT SUN JUN 25 2006

VAZ020-252030-
BATH VA-
326 PM EDT SUN JUN 25 2006

...STRONG THUNDERSTORMS MOVING THROUGH BATH COUNTY...

AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ALONG A LINE EXTENDING FROM 4 MILES WEST OF HOT
SPRINGS TO 5 MILES SOUTH OF COVINGTON CITY...MOVING NORTHEAST AT 30
MPH. STRONG THUNDERSTORMS WILL BE NEAR...HOT SPRINGS AT 335 PM
EDT...WARM SPRINGS...INGALLS FIELD AT 340 PM EDT...
BURNSVILLE AT 400 PM EDT...NIMROD HALL...MILLBORO AT 415 PM
EDT...AND YOST AT 425 PM EDT...

THIS LINE OF THUNDERSTORMS IS CAPABLE OF PRODUCING WIND GUSTS UP TO
45 MPH ALONG WITH VERY HEAVY RAINFALL RATES OF ONE TO TWO INCHES PER
HOUR.

IN ADDITION...ANOTHER STRONG STORM WILL MOVE ACROSS FAR NORTHEASTERN
BATH COUNTY. THIS STORM APPEARS CAPABLE OF PRODUCING SMALL HAIL.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE 1...8 6 6...2 1 5...4 3 2 4.

LAWRENCE

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 4:37 AM EDTFlash Flood WarningRNKHenry, City of Martinsville3 hr
Jun 25, 3:07 PM EDTSevere Thunderstorm WarningRNKAlleghany, City of Covington38 min
Jun 25, 3:54 PM EDTSevere Thunderstorm WarningRNKGiles28 min
Jun 25, 6:11 PM EDTFlash Flood WarningRNKAlleghany, Craig, City of Covington3 hr
Jun 25, 7:40 PM EDTFlash Flood WarningRNKGrayson3 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.